Tue, Oct 21, 2014 ●
BathHarpswellTopshamBrunswickCumberlandNorth YarmouthFalmouthFreeportPortlandCape ElizabethScarboroughSouth PortlandChebeague IslandYarmouth

Nurse shocks students with substance abuse stories, pictures

News

Nurse shocks students with substance abuse stories, pictures

TOPSHAM — Watching the way methamphetamine abuse ate away at one woman's features over a decade, making her look more than twice her 40 years, drew cries of revulsion from freshmen and sophomores at Mt. Ararat High School Wednesday morning.

It was one of many disturbing images and stories shared during an assembly by Linda Dutil, an emergency department nurse from Waterville who visits schools around the country to give students, as her presentation is called, "A Dose of Reality."

"I think it's kind of a combination of the visual and the personal," Dutil said. "Teenagers now are in kind of a multimedia overload with society. ... I think it's the more personal information that leaves the most lasting impression."

Dutil began her presentation by making clear she was not there to lecture. "The last thing that you want is for some nurse to come into your school and lecture or tell you what to do," she said. "You have to realize that what you do with your body and your life is your choice. Life is all about choices."

With one choice facing many teenagers being to drink or not to drink, Dutil showed some effects of alcohol abuse. She told one story of a girl who laid on her back after drinking too much, passed out, vomited, and suffocated and asphyxiated on that vomit. Her friends found her and called 911.

"I will never forget the day that she was brought into the emergency room," Dutil said, explaining that medical staff worked unsuccessfully for about 25 minutes to save the girl's life.

"I have to tell you, it was very, very sad," she added. While Dutil sees plenty of broken bones and heart attacks, she said, "it's these situations that are the toughest for us, because we know that they are totally preventable."

Rolling the girl to her side could have prevented the tragedy, Dutil said: "Always get help for your friends. Never, ever leave them alone."

When a person is brought into the emergency room for either a drug overdose or alcohol poisoning, doctors must decide between treating that patient with Plan A or Plan B. Plan A applies when whatever the patient has taken will make that person feel sick, but not cause serious damage, Dutil said. Plan B applies when there is even a minimal chance that what has been consumed could lead to greater sickness or death.

"What Plan A involves is drinking charcoal," Dutil said. Not barbecue charcoal, but "activated charcoal," a thick, gritty, black liquid squeezed out of a toothpaste-like tube that, going down, feels like a tasteless milkshake mixed with beach sand or driveway gravel. It helps to neutralize whatever the patient has consumed, collecting it for quick passage through the body. The patient must drink two cupfuls.

"Ugggghhhh ... ," the audience moaned.

The substance goes through a patient in about 25 minutes, resulting in one side effect: stomach cramps. The other side effect: diarrhea, sometimes explosive.

Plan B involves a tube being pushed through the patient's mouth or nose, to the back of the throat and down to the stomach. The stomach is pumped through a process called gastric lavage, after which the patient still consumes the charcoal to neutralize any substance that has already been absorbed into the bloodstream.

Dutil said street drugs – such as crack, cocaine, heroin and methamphetamines – are stronger chemically than they used to be. All of those drugs cause the greatest outward physical effects along with internal effects, she said, backing up her point by showing a series of photos of one meth user. The first showed the woman at 30; police mug shots chronicled her rapid physical deterioration over the next 10 years.

Other photos of once-attractive people worn ragged by drug abuse featured haggard faces and rotten teeth and gums.

"When I share those stories they just become spellbound," Dutil said. "And I think the reason is, if I'm sharing a story of a teenage girl who died from drinking, they want to hear what happened, because chances are that they or somebody that they know has been involved in a situation."

Alex Lear can be reached at 373-9060 ext. 113 or alear@theforecaster.net.